×

zbMATH — the first resource for mathematics

The Novikov conjecture for linear groups. (English) Zbl 1073.19003
The main result of the paper is that every countable subgroup of \(GL(n,K)\) is uniformly embeddable in a Hilbert space, for any field \(K\). This implies split injectivity of the Baum-Connes assembly map for any coefficients, and the latter implies that the Novikov higher signature conjecture holds for these groups. It is also shown that the reduced group \(C^*\)-algebra of every subgroup of \(GL(n,K)\) is an exact \(C^*\)-algebra.
In the special case \(n=2\) the above result is strengthened: every countable subgroup of \(GL(2,K)\) admits a proper, affine isometric action on a Hilbert space. This implies that the Baum-Connes conjecture with any coefficients holds for these groups.
The result on the Novikov conjecture is applied to the problem of homotopy invariance of relative eta invariants. Let \(M, M'\) be homotopy equivalent smooth, closed, oriented, odd-dimensional manifolds with fundamental group \(\pi\) and let \(\rho:\pi\to U(k)\) be a finite-dimensional unitary representation. It is shown that the difference \(\tilde{\eta}_\rho(M)-\tilde{\eta}_\rho(M')\) lies in the subring of \(\mathbb Q\) generated by \(\mathbb Z\), the inverses of the orders of torsion elements in \(\rho[\pi]\) and \(1/2\).

MSC:
19K99 \(K\)-theory and operator algebras
46L85 Noncommutative topology
58J28 Eta-invariants, Chern-Simons invariants
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] R. Alperin, P. Shalen, Linear groups of finite cohomological dimension. Invent. Math., 66 (1982), 89-98. · Zbl 0497.20042
[2] C. Anantharaman-Delaroche, Amenability and exactness for dynamical systems and their C\^{}{*}-algebras. Trans. Amer. Math. Soc., 354 (2002), 4153-4178 (electronic). · Zbl 1035.46039
[3] M. F. Atiyah, V. K. Patodi, I. M. Singer, Spectral asymmetry and Riemannian geometry, I. Math. Proc. Cambridge Philos. Soc., 77 (1975), 43-69. · Zbl 0297.58008
[4] M. F. Atiyah, V. K. Patodi, I. M. Singer, Spectral asymmetry and Riemannian geometry, II. Math. Proc. Cambridge Philos. Soc., 78 (1975), 405-432. · Zbl 0314.58016
[5] N. Bourbaki, Commutative algebra. Berlin: Springer 1989.
[6] P. Baum, A. Connes, N. Higson, Classifying space for proper actions and K-theory of group C\^{}{*}-algebras, in C\^{}{*}-algebras: 1943-1993 (San Antonio, TX, 1993), vol. 167 of Contemp. Math., pp. 240-291. Providence, RI: Am. Math. Soc. 1994. · Zbl 0830.46061
[7] M. E. B. Bekka, P.-A. Cherix, A. Valette, Proper affine isometric actions of amenable groups, in Novikov conjectures, index theorems and rigidity, vol. 2 (Oberwolfach, 1993), vol. 227 of London Math. Soc. Lecture Note Ser., pp. 1-4. Cambridge: Cambridge Univ. Press 1995. · Zbl 0959.43001
[8] K. S. Brown, Buildings. New York: Springer 1989.
[9] J. W. S. Cassels, Local fields, vol. 3 of London Mathematical Society Student Texts. Cambridge: Cambridge University Press 1986. · Zbl 0595.12006
[10] P.-A. Cherix, M. Cowling, P. Jolissaint, P. Julg, A. Valette, Groups with the Haagerup property, vol. 197 of Progress in Mathematics. Basel: Birkhäuser 2001. Gromov’s a-T-menability. · Zbl 1030.43002
[11] M. Dadarlat, E. Guentner, Constructions preserving Hilbert space uniform embeddability of discrete groups. Trans. Amer. Math. Soc., 355 (2003), 3235-3275. · Zbl 1028.46104
[12] P. de La Harpe, A. Valette, La propriété (T) de Kazhdan pour les groupes localement compacts (avec un appendice de Marc Burger). Astérisque, 175 (1989). With an appendix by M. Burger. · Zbl 0759.22001
[13] P. B. Gilkey, Invariance Theory, the Heat Equation, and the Atiyah-Singer Index Theorem, vol. 11 of Mathematics Lecture Series. Publish or Perish, Inc. 1984. · Zbl 0565.58035
[14] M. Gromov, Asymptotic invariants of infinite groups, in Geometric group theory, vol. 2 (Sussex, 1991), vol. 182 of London Math. Soc. Lecture Note Ser., pp. 1-295. Cambrige: Cambridge Univ. Press 1993. · Zbl 0841.20039
[15] E. Guentner, J. Kaminker, Exactness and the Novikov conjecture and addendum. Topology, 41 (2002), 411-419. · Zbl 0992.58002
[16] U. Haagerup, An example of a nonnuclear C\^{}{*}-algebra, which has the metric approximation property. Invent. Math., 50 (1978/79), 279-293. · Zbl 0408.46046
[17] S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces, vol. 80 of Pure and Applied Mathematics. New York: Academic Press 1978.
[18] N. Higson, Bivariant K-theory and the Novikov conjecture. Geom. Funct. Anal., 10 (2000), 563-581. · Zbl 0962.46052
[19] N. Higson, G. Kasparov, Operator K-theory for groups which act properly and isometrically on Hilbert space. Electron. Res. Announc. Amer. Math. Soc., 3 (1997), 131-142 (electronic). · Zbl 0888.46046
[20] N. Higson, G. Kasparov, E-theory and KK-theory for groups which act properly and isometrically on Hilbert space. Invent. Math., 144 (2001), 23-74. · Zbl 0988.19003
[21] G. G. Kasparov, Equivariant KK-theory and the Novikov conjecture. Invent. Math., 91 (1988), 147-201. · Zbl 0647.46053
[22] G. G. Kasparov, G. Skandalis, Groups acting on buildings, operator K-theory, and Novikov’s conjecture. K-Theory, 4 (1991), 303-337. · Zbl 0738.46035
[23] E. Kirchberg, S. Wassermann, Permanence properties of C\^{}{*}-exact groups. Doc. Math., 4 (1999), 513-558 (electronic). · Zbl 0958.46036
[24] S. Lang, Algebra, 2nd edn. Menlo Park, CA: Addison-Wesley 1984. · Zbl 0712.00001
[25] W. Lück, R. Stamm, Computations of K- and L-theory of cocompact planar groups. K-Theory, 21 (2000), 249-292. · Zbl 0979.19003
[26] I. Madsen, R. J. Milgram, The classifying spaces of surgery and cobordism of topological manifolds. Princeton Univ. Press 1970. · Zbl 0446.57002
[27] N. Ozawa, Amenable actions and exactness for discrete groups. C. R. Acad. Sci. Paris, Sér. I, Math., 330 (2000), 691-695. · Zbl 0953.43001
[28] M. Pimsner, D. Voiculescu, Exact sequences for K-groups and Ext-groups of certain cross-product C\^{}{*}-algebras. J. Oper. Theory, 4 (1980), 93-118. · Zbl 0474.46059
[29] J. P. Serre, Trees. Translated from the French by J. Stillwell. Berlin: Springer 1980. · Zbl 0548.20018
[30] G. Skandalis, J. L. Tu, G. Yu, The coarse Baum-Connes conjecture and groupoids. Topology, 41 (2002), 807-834. · Zbl 1033.19003
[31] S. Wassermann, C\^{}{*}-exact groups, in C\^{}{*}-algebras (Münster, 1999), pp. 243-249. Berlin: Springer 2000.
[32] S. Weinberger, Homotopy invariance of η-invariants. Proc. Natl. Acad. Sci., 85 (1988), 5362-5363. · Zbl 0659.57016
[33] S. Weinberger, Rationality of ρ-invariants. Math. Z., 223 (1996), 197-246. Appendix to “Jumps of the eta-invariant”, by M. Farber and J. Levine.
[34] G. Yu, The coarse Baum-Connes conjecture for spaces which admit a uniform embedding into Hilbert space. Invent. Math., 139 (2000), 201-240. · Zbl 0956.19004
[35] R. J. Zimmer, Kazhdan groups acting on compact manifolds. Invent. Math., 75 (1984), 425-436. · Zbl 0576.22014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.